Toggle Main Menu Toggle Search

Open Access padlockePrints

Psychosis, Delusions and the "Jumping to Conclusions" Reasoning Bias: A Systematic Review and Meta-analysis

Lookup NU author(s): Dr Rob DudleyORCiD


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


We did a systematic review and meta-analysis to investigate the magnitude and specificity of the "jumping to conclusions" (JTC) bias in psychosis and delusions. We examined the extent to which people with psychosis, and people with delusions specifically, required less information before making decisions. We examined (1) the average amount of information required to make a decision and (2) numbers who demonstrated an extreme JTC bias, as assessed by the "beads task." We compared people with psychosis to people with and without nonpsychotic mental health problems, and people with psychosis with and without delusions. We examined whether reduced data-gathering was associated with increased delusion severity. We identified 55 relevant studies, and acquired previously unpublished data from 16 authors. People with psychosis required significantly less information to make decisions than healthy individuals (k = 33, N = 1935, g = -0.53, 95% CI -0.69, -0.36) and those with nonpsychotic mental health problems (k = 13, N = 667, g = -0.58, 95% CI -0.80, -0.35). The odds of extreme responding in psychosis were between 4 and 6 times higher than the odds of extreme responding by healthy participants and participants with nonpsychotic mental health problems. The JTC bias was linked to a greater probability of delusion occurrence in psychosis (k = 14, N = 770, OR 1.52, 95% CI 1.12, 2.05). There was a trend-level inverse association between data-gathering and delusion severity (k = 18; N = 794; r = -. 09, 95% CI -0.21, 0.03). Hence, nonaffective psychosis is characterized by a hasty decision-making style, which is linked to an increased probability of delusions.

Publication metadata

Author(s): Dudley R, Taylor P, Wickham S, Hutton P

Publication type: Article

Publication status: Published

Journal: Schizophrenia Bulletin

Year: 2016

Volume: 42

Issue: 3

Pages: 652-665

Print publication date: 01/05/2016

Online publication date: 31/10/2015

Acceptance date: 01/01/1900

ISSN (print): 0586-7614

ISSN (electronic): 1745-1701

Publisher: Oxford University Press


DOI: 10.1093/schbul/sbv150


Altmetrics provided by Altmetric